Alert archive / Montana / High Wind Warnings in 2014
High Wind Warning 23, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Apr 22, 2014, 1:23 PM MDT. It took effect at Apr 23, 2014, 12:00 AM MDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2014, 1:23 PM MDT (19:23 UTC)
- In effect from
- Apr 23, 2014, 12:00 AM MDT
- Expired
- Apr 23, 2014, 6:00 PM MDT
- In force
- 18 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted, in the capitals the NWS used until 2016.
635 WWUS75 KTFX 221923 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 123 PM MDT TUE APR 22 2014 MTZ009-010-044-046-048-231100- /O.UPG.KTFX.HW.A.0016.140423T0600Z-140424T0000Z/ /O.NEW.KTFX.HW.W.0023.140423T0600Z-140424T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CUT BANK...SHELBY...CONRAD...CHOTEAU 123 PM MDT TUE APR 22 2014 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT WEDNESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING AND MAIN IMPACT:WEST WINDS WILL INCREASE TONIGHT ASSOCIATED WITH THE PASSAGE OF A COLD FRONT. GUSTY WEST WINDS WILL CONTINUE INTO WEDNESDAY. TRAVEL COULD BECOME DIFFICULT FOR HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. * WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH ARE EXPECTED. * LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...CONRAD... BROWNING...MARIAS PASS...SHELBY. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
2 follow-up statements
568 WWUS75 KTFX 231012 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 412 AM MDT WED APR 23 2014 MTZ009-010-044-046-048-240000- /O.CON.KTFX.HW.W.0023.000000T0000Z-140424T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CUT BANK...SHELBY...CONRAD...CHOTEAU 412 AM MDT WED APR 23 2014 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING. * TIMING AND MAIN IMPACT: STRONG WEST WINDS WILL CONTINUE THROUGH THIS AFTERNOON. TRAVEL COULD BE DIFFICULT FOR HIGH PROFILE VEHICLES AND VEHICLES TOWING TRAILERS. * WINDS: WEST WINDS 35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH. * LOCATIONS AFFECTED INCLUDE: CUT BANK...CHOTEAU...CONRAD... BROWNING...MARIAS PASS...SHELBY. * TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS TAB. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
039 WWUS75 KTFX 232354 NPWTFX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 554 PM MDT WED APR 23 2014 MTZ009-010-044-046-048-240100- /O.EXP.KTFX.HW.W.0023.000000T0000Z-140424T0000Z/ NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-TOOLE- EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS... CUT BANK...SHELBY...CONRAD...CHOTEAU 554 PM MDT WED APR 23 2014 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING... THE HIGH WIND WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING. STRONG WINDS ARE BEGINNING TO DIMINISH OVER NORTH CENTRAL MONTANA. THUS THE HIGH WIND WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 22, 11:50 AM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Apr 22, 11:50 AM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1150 AM MDT Tue Apr 22 2014 UPDATED AVIATION SECTION .DISCUSSION... Models are showing sufficient shear and instability over a small portion of southwest and central Montana this afternoon for the threat of isolated severe thunderstorms. The main threat from these storms would be winds but could not rule out a a few cells producing hail to near one inch in diameter. The best dynamics will be across Gallatin...Meagher...and southern Judith basin and Fergus counties. Will be adding mention of severe thunderstorms to much of this area. There is a threat for weaker thunderstorms across much of the remainder of the CWA...especially along and east of Interstate 15. The remainder of the forecast is on track, only minor change to increase winds over southwest Montana with the passage of the cold front this evening. Langlieb && .AVIATION... UPDATED 1750Z. A Pacific cold front will move across the area during the afternoon. Showers and thunderstorms will develop along and behind the front as it moves east. Some thunderstorms may become strong with isolated severe thunderstorms also a possibility. Convective activity should decrease by 06z. Gusty west winds are also expected behind the front and should persist through the night. The strongest winds should occur along the Rocky Mountain Front and adjacent plains. Southwest Montana may see snow showers after midnight as temperatures drop. VFR conditions prevail with MVFR conditions possible in the vicinity of showers. Mountains may become obscured at times after 06z, especially over southwest Montana. && .PREV DISCUSSION... /ISSUED 550 AM MDT Tue Apr 22 2014/ Today through Thursday...A deep upper level trough along the west coast this morning will shift inland, bringing multiple weather impacts to the region through the next 24 hrs (see specific info below). Upper level jet and diffluent flow on the front side of the trough moving into northern CA/OR early this morning will move east into the northern Rockies later today while a surface trough intensifies over central MT this afternoon ahead of a Pacific cold front associated with the upper trough. Surface trough/cold front and main forcing associated with the trough move across the region tonight with showers and thunderstorms developing from SW to NE across the forecast area late this afternoon and evening. Cooler and windy conditions move in behind the front tonight through Wednesday with precipitation diminishing to scattered showers by Wednesday morning. Westerly flow will limit precipitation chances for areas east of the Mtns Wednesday and Thursday with temperatures 5-10 degrees below seasonal averages. Thunderstorms...Convective precipitation developing ahead of the front this afternoon over western and SW MT will shift east across north-central and the remainder of SW MT this evening. Upper level forcing and instability will provide ample lift for thunderstorm development, though cloud-cover and dewpoints in the 20s/30s will likely be a limiting factor in the strength of thunderstorm activity. Main concern with thunderstorms this afternoon/evening is the potential for linear organization and strong winds with locally heavy rain and small hail a secondary threat. Winds....Strong pressure rises behind the front will contribute to gusty post frontal west winds this evening with strong lower level westerly flow developing later tonight and continuing through Wednesday as low pressure deepens over southern AB beneath the closed mid-upper level low. Area most likely to see winds 30kts with gusts near 50 kts will be along and adjacent to the Rocky Mtn front where a a high wind watch remains in effect for tonight through Wednesday. Precipitation/Hydrology...Total precipitation amounts through tonight still look to range from around 1/4 to 1/2 inch for most of the area with highest amounts likely along a swath from Madison County north-northeast through Cascade/Judith Basin counties and north to western Hill county where localized amounts around 3/4" are possible. Main concern from a hydrologic standpoint is the potential for embedded heavier precipitation late this afternoon/evening to fall on mountain snowpack resulting in rapid snowmelt runoff and flooding of creeks/rivers originating in the mtns. The potential for this situation exists across most mountain rages of central and southwest MT with streams emptying into the Gallatin River most likely to see locally moderate precipitation on a widespread mountain snowpack. Winter Weather...Strong cooling associated with the upper level trough will cause snow levels to fall rapidly tonight behind the cold front. Expect a change-over to snow on most passes overnight though precipitation largely diminishes as the cooler air moves in, resulting in around an inch of snow at pass levels, though road surfaces may remain at or above freezing, limiting accumulation on roadways. Higher elevations above 7500 feet in southwest MT could see 4 to 6 inches of snow accumulation late tonight through Wednesday morning. Hoenisch Thursday night through Tuesday...In a general sense models are on the same page with trends during the period. Expect scattered showers to diminish Thursday night as an upper ridge moves through western Montana and into central Montana. Then a wet period is expected. A strong upper trough will move through the western U.S. Friday through Saturday. Several weather disturbances embedded in the southerly flow aloft ahead of the upper trough will bring periods of rain to the forecast area during this time frame. Then Sunday the main portion of the upper trough is expected to move into the central Plains. Southeast flow aloft ahead of the upper trough will continue to feed in moisture to an area possibly as far west as a Havre to Great Falls to Bozeman line. Since the models are in better agreement with this wet period have increased the chances of precipitation for Friday night through Saturday and also east of the line mentioned above for Sunday. For the period Friday afternoon through Sunday precipitation amounts ranging from a half inch to an inch from the western mountains to the eastern plains could occur. Models are also in better agreement with forecast temperatures for Saturday and Sunday as the ECMWF is not as cold as previously while the GFS is quite a bit colder. Now expect highs only in the 40s over the plains and 50 to 55 for lower elevations of southwest Montana over the weekend. In line with the colder temperatures expect snow over the mountains with lower elevations possibly seeing a little snow as well during the overnight periods. Looking ahead to early next week models are pointing to warmer temperatures with decreasing chances of precipitation as an upper ridge develops. Blank && .PRELIMINARY POINT TEMPS/POPS... GTF 70 37 51 33 / 70 100 30 10 CTB 67 36 50 32 / 60 90 20 10 HLN 67 36 52 35 / 80 100 30 20 BZN 70 32 51 30 / 60 90 40 30 WEY 60 28 43 24 / 70 80 60 40 DLN 64 30 49 30 / 80 80 20 30 HVR 76 40 57 33 / 20 100 40 30 LWT 71 34 50 29 / 30 90 30 20 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH from late tonight through Wednesday afternoon Eastern Glacier...Eastern Pondera...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. FLOOD WATCH from 6 PM MDT this evening through Wednesday afternoon Gallatin. && weather.gov/greatfalls www.twitter.com/NWSGreatFalls www.facebook.com/US.NationalWeatherService.GreatFalls.gov
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 1:52 PM MDT | Special Weather Statement | TFX | Beaverhead, Madison | 23 min |
| Apr 22, 2:25 PM MDT | Special Weather Statement | TFX | 35 min | |
| Apr 22, 2:40 PM MDT | Special Weather Statement | TFX | Beaverhead | 50 min |
| Apr 22, 3:04 PM MDT | Special Weather Statement | TFX | Jefferson | 41 min |
| Apr 22, 3:46 PM MDT | Special Weather Statement | TFX | Broadwater | 44 min |
| Apr 22, 4:28 PM MDT | Special Weather Statement | TFX | Meagher | 47 min |
Nearby
High Wind Warnings in Montana, 2014Every high wind warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.